Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 34, NWS Austin/San Antonio, TX

September 29, 20134 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 29, 2013, 3:21 AM CDT for 4 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2013, 3:21 AM CDT (08:21 UTC)
Expired
Sep 29, 2013, 6:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Caldwell County, TX, Gonzales County, TX, Guadalupe County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 37 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 5:00 AM CDTFLASH FLOOD3 Wsw Fentress, TXFLASH FLOODING AT THE INTERSECTION OF FM 20 AND FM 621. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WGUS54 KEWX 290821
FFWEWX
TXC055-177-187-493-291100-
/O.NEW.KEWX.FF.W.0034.130929T0821Z-130929T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
321 AM CDT SUN SEP 29 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL COUNTY...
  NORTHERN GONZALES COUNTY...
  GUADALUPE COUNTY...
  NORTHEASTERN WILSON COUNTY...

* UNTIL 600 AM CDT.

* AT 310 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS GUADALUPE 
  AND CALDWELL COUNTIES...NORTHEASTERN WILSON COUNTY...AND NORTHERN 
  GONZALES COUNTY. DOPPLER RADAR ESTIMATES INTENSE RAINFALL RATES
  OF AS MUCH AS 5 INCHES PER HOUR FROM THESE STORMS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GONZALES...LOCKHART...LULING...SEGUIN...STOCKDALE...FENTRESS...
  KINGSBURY...NEW BERLIN...NIXON...PALMETO AND PANDORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2912 9791 2946 9813 2993 9765 2962 9727

$$
1 follow-up statement
159 
WGUS74 KEWX 291055
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SUN SEP 29 2013

TXC055-177-187-493-291105-
/O.EXP.KEWX.FF.W.0034.000000T0000Z-130929T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-GUADALUPE TX-WILSON TX-CALDWELL TX-
555 AM CDT SUN SEP 29 2013

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 600 AM CDT 
FOR CALDWELL...NORTHEASTERN WILSON...GUADALUPE AND NORTHERN GONZALES 
COUNTIES...

THE HEAVIEST RAINFALL HAS MOVED OUT OF THE AREA. HOWEVER...LIGHT TO 
MODERATE SHOWERS WILL CONTINUE THROUGH THE MORNING. 

LAT...LON 2912 9791 2946 9812 2993 9765 2962 9727

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:19 AM CDT, 2 minutes earlier.

Area forecast discussion, Sep 29, 3:19 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
319 AM CDT SUN SEP 29 2013

.SHORT TERM (TODAY THROUGH MONDAY)...
MAIN FOCUS IS THE LOCALLY HEAVY RAINS ASSOCIATED WITH THE SLOW
MOVING COLD FRONT NEAR THE I35 CORRIDOR THIS MORNING THAT IS
INTERACTING WITH A VERY MOIST AIRMASS. WITH THE EXCESSIVE RAINFALL
RATES ASSOCIATED WITH THESE STORMS...HAVE ISSUED A FLASH FLOOD
WATCH THRU NOON TODAY WITH ESTIMATED WIDESPREAD 1-2 INCH AMOUNTS
AND LOCALLY HEAVY 3-5 INCHES. SHOULD SEE CONVECTION TAPER OFF FROM
THE WEST BY THE AFTERNOON AND END ACROSS THE NW BY THIS EVENING
AS A DRIER W-NWLY FLOW EVOLVES AND THE FRONTAL BOUNDARY PUSHES TO
THE MID AND UPPER TX COAST. HAVE KEPT SLIGHT CHANCES OVER THE SERN
CWA AS REMNANTS OF FRONTAL BOUNDARY COULD GENERATE ISOLATED
SHOWERS/STORMS TONIGHT INTO MONDAY. OTHERWISE SLIGHTLY COOLER NORTH
TONIGHT BEHIND THE FRONT...BUT WARMING UP AGAIN INTO TO ABOVE
SEASONAL NORMS MONDAY WITH MID 80S NORTH TO LOWER 90S SOUTHWEST.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
SLY LOW LEVEL WINDS RETURN MONDAY NIGHT WITH A WEAK UPPER RIDGE
BUILDING IN INTO WEST TX...AND A WEAK UPPER TROUGH/LOW OVER THE
LOWER MS VALLEY. THIS WILL KEEP A DRY NW-NLY MID LEVEL FLOW
ACROSS S TX INTO THE MID WEEK. ABOVE NORMAL TEMPERATURES CONTINUING
AND ONLY SILENT 10 PERCENT POPS. BY THURSDAY-FRIDAY THE MID LEVEL
FLOW BECOMES MORE WESTERLY AS A TROUGH DROPS SEWD ACROSS THE NRN
ROCKIES. THE TROUGH CONTINUES SEWD INTO THE MID-WEST FRIDAY AND
DRIVES A COLD FRONT INTO TX FRIDAY...WITH THE GFS BEING THE FASTER
MODEL BRINGING THE COLD FRONT INTO THE HILL COUNTRY IN THE
AFTERNOON WHILE THE ECWMF IS ABOUT 8-12 HOURS SLOWER. HAVE
INCLUDED SLIGHT CHANCE POPS STARTING FOR FRIDAY AFTERNOON ACROSS
THE NRN CWA WITH SLIGHT CHANCE AREA WIDE FRIDAY NIGHT AND EAST
EARLY SATURDAY. COOLER AND DRIER SATURDAY AFTERNOON INTO SUNDAY
WITH TEMPERATURES CLOSER TO SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  66  90  68  91 /  30  10  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  84  63  88  64  89 /  30  10  10  -   -
NEW BRAUNFELS MUNI AIRPORT     86  65  90  65  91 /  40  10  -   -   -
BURNET MUNI AIRPORT            82  62  87  65  87 /  20  -   -   -   -
DEL RIO INTL AIRPORT           88  67  89  69  91 /  20  -   -   -   -
GEORGETOWN MUNI AIRPORT        83  63  87  64  88 /  30  10  -   -   -
HONDO MUNI AIRPORT             88  65  93  67  93 /  30  10  -   -   -
SAN MARCOS MUNI AIRPORT        85  64  88  65  89 /  40  10  10  -   -
LA GRANGE - FAYETTE REGIONAL   87  71  91  71  92 /  50  20  20  10  10
SAN ANTONIO INTL AIRPORT       87  66  91  69  92 /  40  10  -   -   -
STINSON MUNI AIRPORT           88  68  92  70  93 /  40  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR THE FOLLOWING COUNTIES:
ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...FAYETTE...
FRIO...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
MEDINA...WILSON.

&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...01
Hazardous weather outlook, Sep 29, 2:29 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
229 AM CDT SUN SEP 29 2013

TXZ171>173-183>194-202>209-217>225-228-300730-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
229 AM CDT SUN SEP 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A SLOW MOVING COLD FRONT ACROSS SOUTH CENTRAL TEXAS WILL COMBINE
WITH A VERY MOIST TROPICAL AIRMASS SPREAD OVER THE REGION. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
CONTINUE THROUGH THIS MORNING MAINLY ACROSS SOUTHEASTERN PORTIONS
OF SOUTH CENTRAL TEXAS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL
NOON FOR PORTIONS OF THE REGION. RAINFALL AMOUNTS OF 3 TO 5
INCHES ARE POSSIBLE THIS MORNING ACROSS THE FLOOD WATCH AREA. THE
HEAVIEST RAINFALL WILL MOVE OUT OF THE AREA DURING THE MORNING
HOURS...BUT ISOLATED TO SCATTERED SHOWERS ARE POSSIBLE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

WEAK HIGH PRESSURE WILL BUILD ACROSS THE REGION THROUGH THE
REMAINDER OF THE WEEK WITH NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

In the hours before

Local storm report, Sep 28, 11:37 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 PM CDT SAT SEP 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     FLASH FLOOD      PFLUGERVILLE            30.44N 97.62W
09/28/2013                   TRAVIS             TX   PUBLIC

            PUBLIC REPORTED FLOODING OF FM 685.

&&

BRUEWX
Local storm report, Sep 29, 1:44 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
144 AM CDT SUN SEP 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HEAVY RAIN       4 W RIO MEDINA          29.43N  98.95W
09/29/2013  M2.50 INCH       MEDINA             TX   PUBLIC

            2.50 INCHES OF RAIN IN 90 MINUTES.

&&

EVENT NUMBER EWX1300574

BF
Local storm report, Sep 29, 3:12 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 AM CDT SUN SEP 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N  98.12W
09/29/2013                   COMAL              TX   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS FLOODED IN COMAL COUNTY.

&&

EVENT NUMBER EWX1300575

BF
Local storm report, Sep 29, 3:16 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
316 AM CDT SUN SEP 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD      HONDO                   29.36N  99.16W
09/29/2013                   MEDINA             TX   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED DUE TO FLOODING IN HONDO.

&&

EVENT NUMBER EWX1300576

BF
Local storm report, Sep 29, 3:21 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
321 AM CDT SUN SEP 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     HEAVY RAIN       4 E CANYON LAKE DAM     29.87N  98.19W
09/29/2013  M3.00 INCH       COMAL              TX   COCORAHS

            THREE INCHES OF RAIN IN PAST TWO HOURS.

&&

EVENT NUMBER EWX1300577

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:40 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Sep 28, 10:58 PM CDTFlash Flood WarningEWXKendall3 hr
Sep 28, 11:16 PM CDTFlash Flood WarningEWXBastrop, Lee, Travis, Williamson3 hr
Sep 29, 1:48 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe5 hr
Sep 29, 1:56 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 29, 2:00 AM CDTFlash Flood WatchEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 10 more5 hr
Sep 29, 4:25 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson2 hr
Sep 29, 5:20 AM CDTAreal Flood AdvisoryEWXBexar, Wilson2 hr
Sep 29, 6:39 AM CDTAreal Flood AdvisoryEWXLee111 min
Sep 29, 10:35 AM CDTRiver Flood WarningEWXKarnes10 hr
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Gonzales, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXGonzales10 hr
Sep 29, 1:19 PM CDTRiver Flood WarningEWXCaldwell, Gonzales8 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.